Bisphosphonates and Atypical Fractures
Bisphosphonates are a classification of drugs to treat or prevent osteoporosis and include Fosamax, Actonel, Reclast, and Boniva. They have been shown to reduce fractures in the short term, but they may not be effective for long term use and may actually result in more fractures. In particular, they have been associated with atypical fractures of the femur, the long bone of the thigh. This risk increases with the increased duration of the use of the bisphosphonate. It should be noted that the femur is normally a very strong bone and not known to be a site of fracture without severe trauma. And these atypical femur fractures tend to occur spontaneously without falling or other trauma. They should be suspected in any patient who has been taking one of these drugs for more than 3 years and who experiences hip, groin, or thigh pain. The use increases the longer the person is taking the drug.(1) This has led some doctors to recommend that women should take a “drug holiday” and stop using the bisphosphonate is they have been taking it for five years or longer.(2)
Bisphosphonates have also been associated with several serious side effects, including increased risk of osteonecrosis of the jaw, with esophagitis, and with esophageal cancer. They may be associated with atrial fibrillation. Atypical fractures of the femur are another such severe side effect of a drug that is supposed to strengthen the bones. So how can fractures be a result of a drug that strengthens bones? The answer may come in the the mechanism of action. Throughout your life, bone is undergoing constant turnover. Osteoclasts cause bone breakdown and osteoblasts create new bone cells. The body typically replaces 10% of its bone per year. This balance is what is key to maintaining a healthy bone mass. Bisphophonates cause the osteoclasts to undergo cell death, which slows the bone loss that tends to occur after menopause and with a less active lifestyle and with lower vitamin D levels. As you go through your normal daily physical activities, microtrauma occurs to the bone and this damaged bone is then rebuilt, just as happens with your muscles and your other cells. The osteoclasts help to clear away the damaged, “junky” bone that results from the mechanical stresses involved in everyday activities. in physical labor, and in sporting activities. without the osteoclasts clearing away the less healthy bone, you may get an accumulation of less healthy, less strong bone, and this may be what happens in the femur.
My suggestion to improve your bone density is to have your vitamin D levels checked, as well as your other vitamin levels, make sure your diet keeps your system sufficiently alkaline, make sure that you have a healthy, non-leaky gut, and that your hormone levels are balanced. You also need to make sure that you are taking optimal levels of vitamin D, vitamin K, esp. MK7, calcium, magnesium, and vitamin C. There are also speciality products, like bone morphogenic proteins that may also be helpful. See me for a nutrition consult with a focus on improving your bone density and I can recommend lab work that may be helpful. We can monitor if your nutrition program is working between yearly bone density tests by measuring urine levels of markers of bone turnover.
Leave a ReplyWant to join the discussion?
Feel free to contribute!